Alert archive / Colorado / High Wind Warnings in 2025
High Wind Warning 5, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Mar 18, 2025, 3:09 AM MDT for 5 counties in Colorado. It took effect at Mar 18, 2025, 6:00 PM MDT. It was in force for 18 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 2025, 3:09 AM MDT (09:09 UTC)
- In effect from
- Mar 18, 2025, 6:00 PM MDT
- Expired
- Mar 19, 2025, 12:00 PM MDT
- In force
- 18 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 124 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 6:32 PM MDT | NON-TSTM WND GST 69 | 8 Nnw Boyero, CO | Mesonet station UP711 7.7 NW Boyero (UPR). |
| Mar 18, 7:06 PM MDT | NON-TSTM WND GST 69 | 3 S Cedar Point, CO | Mesonet station CO066 Cedar Point. |
| Mar 18, 7:07 PM MDT | NON-TSTM WND GST 72 | 1 E Limon, CO | ASOS station KLIC Limon. |
| Mar 18, 7:11 PM MDT | NON-TSTM WND GST 60 | 3 Ese Limon, CO | Mesonet station UP731 3.2 SE Limon (UPR). |
| Mar 18, 7:15 PM MDT | NON-TSTM WND GST 58 | 7 Ssw Hugo, CO | Mesonet station EW9214 Hugo. |
| Mar 18, 7:15 PM MDT | NON-TSTM WND GST 74 | Hugo, CO | Mesonet station EW0539 Hugo. |
| Mar 18, 7:17 PM MDT | NON-TSTM WND GST 56 | 2 Se Julesburg, CO | Mesonet station CO034 I-76 Julesburg. |
| Mar 18, 8:21 PM MDT | SNOW 2.8 | 1 Nw Ponderosa Park, CO | |
| Mar 19, 8:30 AM MDT | SNOW 3 | 11 Ne Ponderosa Park, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3239 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860 WWUS75 KBOU 180909 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 309 AM MDT Tue Mar 18 2025 COZ046-047-049>051-182100- /O.NEW.KBOU.HW.W.0005.250319T0000Z-250319T1800Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Southeast Elbert County Below 6000 Feet/South Lincoln County-Washington County-Sedgwick County-Phillips County- Including the cities of Sedgwick, Haxtun, Cope, Punkin Center, Otis, Karval, Matheson, Last Chance, Akron, Kutch, Amherst, Holyoke, Hugo, Forder, Limon, Julesburg, Agate, and Ovid 309 AM MDT Tue Mar 18 2025 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Limon, Southern Lincoln County, Akron, Julesburg, and Holyoke. * WHEN...From 6 PM this evening to noon MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Blowing dust will reduce visibility to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Gimmestad
4 follow-up statements
093 WWUS75 KBOU 182007 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 207 PM MDT Tue Mar 18 2025 COZ046-047-049>051-191200- /O.CON.KBOU.HW.W.0005.250319T0000Z-250319T1800Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Southeast Elbert County Below 6000 Feet/South Lincoln County-Washington County-Sedgwick County-Phillips County- Including the cities of Holyoke, Matheson, Agate, Ovid, Karval, Punkin Center, Akron, Hugo, Cope, Julesburg, Forder, Sedgwick, Amherst, Haxtun, Otis, Limon, Kutch, and Last Chance 207 PM MDT Tue Mar 18 2025 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...North winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Limon, Southern Lincoln County, Akron, Julesburg, and Holyoke. * WHEN...From 6 PM this evening to noon MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Blowing dust and blowing snow may reduce visibility to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Hiris
442 WWUS75 KBOU 182158 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 358 PM MDT Tue Mar 18 2025 COZ047-190600- /O.NEW.KBOU.DU.Y.0001.250318T2158Z-250319T0400Z/ /O.CON.KBOU.HW.W.0005.250319T0000Z-250319T1800Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Punkin Center, Karval, Kutch, and Forder 358 PM MDT Tue Mar 18 2025 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 10 PM MDT THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY... * WHAT...For the Blowing Dust Advisory, visibility between one-quarter and one mile in blowing dust. For the High Wind Warning, northwest winds 40 to 50 mph with gusts up to 70 mph expected. * WHERE...Southeast Elbert County Below 6000 Feet/South Lincoln County County. * WHEN...For the Blowing Dust Advisory, until 10 PM MDT this evening. For the High Wind Warning, until noon MDT Wednesday. * IMPACTS...Hazardous driving conditions due to reduced visibility. Gusty winds will blow around unsecured objects and a few power outages may result. Blowing dust will reduce visibility to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. People are urged to secure loose objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ COZ046-049>051-190600- /O.CON.KBOU.HW.W.0005.250319T0000Z-250319T1800Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Washington County-Sedgwick County-Phillips County- Including the cities of Limon, Haxtun, Last Chance, Ovid, Agate, Amherst, Holyoke, Cope, Hugo, Julesburg, Sedgwick, Akron, Otis, and Matheson 358 PM MDT Tue Mar 18 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY... * WHAT...North winds 35 to 45 mph with gusts up to 60 mph expected, except gusts up to 70 mph in Lincoln County. * WHERE...Limon, Akron, Julesburg, and Holyoke. * WHEN...Until noon MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Blowing dust will reduce visibility to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Barjenbruch
017 WWUS75 KBOU 190352 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 952 PM MDT Tue Mar 18 2025 COZ047-191200- /O.EXP.KBOU.DU.Y.0001.000000T0000Z-250319T0400Z/ /O.CON.KBOU.HW.W.0005.000000T0000Z-250319T1800Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Karval, Punkin Center, Forder, and Kutch 952 PM MDT Tue Mar 18 2025 ...BLOWING DUST ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY... * WHAT...North winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Southeast Elbert County Below 6000 Feet/South Lincoln County County. * WHEN...Until noon MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ COZ046-049>051-191200- /O.CON.KBOU.HW.W.0005.000000T0000Z-250319T1800Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Washington County-Sedgwick County-Phillips County- Including the cities of Agate, Last Chance, Haxtun, Limon, Amherst, Akron, Otis, Julesburg, Hugo, Holyoke, Sedgwick, Cope, Ovid, and Matheson 952 PM MDT Tue Mar 18 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Limon, Akron, Julesburg, and Holyoke. * WHEN...Until noon MDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. Blowing dust will reduce visibility to less than a quarter mile in places. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Barjenbruch
593 WWUS75 KBOU 190956 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 356 AM MDT Wed Mar 19 2025 COZ046-047-049>051-191800- /O.CON.KBOU.HW.W.0005.000000T0000Z-250319T1800Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Southeast Elbert County Below 6000 Feet/South Lincoln County-Washington County-Sedgwick County-Phillips County- Including the cities of Sedgwick, Holyoke, Amherst, Haxtun, Kutch, Matheson, Akron, Forder, Karval, Limon, Punkin Center, Cope, Julesburg, Ovid, Last Chance, Otis, Agate, and Hugo 356 AM MDT Wed Mar 19 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Limon, Southern Lincoln County, Akron, Julesburg, and Holyoke. * WHEN...Until noon MDT today. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. In areas with snow covere, blowing and drifting snow will reduce visibility and create slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Gimmestad
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Mar 18, 12:17 AM MDT, 2 hours 52 minutes earlier. Its key messages:
- Red Flag Warning in effect for the Denver metro, southern foothills, and portions of the northeast and east-central plains on Tuesday.
- A winter storm will bring snow to the mountains beginning Tuesday, with snow likely (50-80%) for the lower elevations Tuesday night.
- Localized elevated fire weather conditions are possible on Wednesday and Thursday.
Area forecast discussion, Mar 18, 12:17 AM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1217 AM MDT Tue Mar 18 2025 .KEY MESSAGES... - Red Flag Warning in effect for the Denver metro, southern foothills, and portions of the northeast and east-central plains on Tuesday. - A winter storm will bring snow to the mountains beginning Tuesday, with snow likely (50-80%) for the lower elevations Tuesday night. - Localized elevated fire weather conditions are possible on Wednesday and Thursday. && .UPDATE... Issued at 755 PM MDT Mon Mar 17 2025 Without much relative humidity recovery tonight, it will not take long for humidity to get close to Red Flag Warning criteria tomorrow. Given that there will be very strong winds possibly gusting up to 45 mph shortly after sunrise, it felt like an easy decision to just put a Red Flag Warning out for tomorrow. The issue with issuing the Red Flag Warning was deciding how far north to issue it for. A cold front may move through Greeley around noon which could increase humidity enough to get them out of Red Flag thresholds. However, if there is any delay in this front, fire weather conditions will be bad enough such that Red Flag criteria will easily be met. Therefore, a warning was issued for Greeley and that is the northern extent of the warning. Areas to the south and east will rather easily reach Red Flag criteria. The cold front timing will determine whether the Red Flag Warning will be extended or canceled early for the northeast plains. Speaking about the gridded forecast, the high was increased a couple of degrees for tomorrow while winds were increased and dew points decreased. This is in line with the latest model trends along with the lack of much cooling off tonight. && .SHORT TERM /Through Tuesday/... Issued at 258 PM MDT Mon Mar 17 2025 Southwesterly winds are continuing this afternoon with gusts up to 60 mph in the foothills, with gusts as high a 45 mph over some areas of the plains. These winds are expected to decrease after sunset. The Red Warning will remain in effect through 7 PM MDT this evening, Satellite pictures are showing significant high level cloudiness over the CWA this afternoon. Models show strong southwesterly flow aloft overnight with the jet level flow up to 135 knots over the CWA. On Tuesday, an upper trough will move quickly eastward across Colorado with its axis progged to be over the plains of Colorado at 00Z Tuesday late in the day. There is strong upward vertical velocity over much of the CWA on Tuesday according to the QG Omega fields. At the surface, a cold front moves into the CWA Tuesday afternoon. For moisture, cross sections don't even show low enough and deep enough moisture over the mountains for snow until well after sunrise Tuesday morning. For the plains, moisture isn't very good until late afternoon. The QPF fields are not very excited either and keep limited amounts of measurable snow in the mountains on Tuesday and nearly no rain for any of the plains through the day. Earlier, I went ahead and issued snow advisories for the mountains Tuesday and Tuesday night. Snowfall amounts should be under 12 inches in the 24 hour period, most in Zone 31. Snowfall will get better in the mountains during the afternoon hours after the trough axis moves across and the mountain top winds become northwesterly helping with orographic enhancement. For temperatures, Tuesday afternoon's readings over the plains should be 6-12 C cooler then this afternoon's readings. && .LONG TERM /Tuesday night through Monday/... Issued at 258 PM MDT Mon Mar 17 2025 Precipitation chances increases for the eastern plains as a cold front pushes through from the north Tuesday late afternoon into the evening. A rain/snow mix is expected as temperatures will be too warm for snow initially. Recent model guidance has favored a slight northerly track of the low pressure, with snow banding on the back-end of the system along the eastern plains. With this slight track difference, we expect less snow accumulation on the Palmer Divide (T- 2") than previously forecasted. Our "worst case scenario" would be 3" along the highest elevations of the Palmer Divide, but chances are very low (10%). For the eastern plains, it looks like T-2" is the most likely scenario with the higher amounts limited to where the snow band develops. A couple of ensemble members have 4" of snow accumulating in areas like Limon, but that is very unlikely. The main concern for Tuesday night are the winds, as very tight pressure gradients will cause strong northerly winds behind the cold front. Most ensemble members had wind gusts below high wind criteria, although most of the plains will experience 50+ mph wind gusts. There is a 30-40% chance for high wind criteria above 58 mph, especially in the southeastern plains. This will be something we will continue to watch, especially given the strong pressure gradients. The strong winds, coupled with the light snow expected to fall, could cause visibility issues and impact travel Tuesday night for the Palmer Divide and eastern plains. On Wednesday, there could be lingering light orographic snow showers in the mountains as the system pushes east into the Central Plains. A ridge will start building to our west and settle over our area by Thursday, allowing temperatures to climb up almost to the 60s across the plains. Localized elevated to near critical fire weather conditions are possible during these days (see fire weather discussion). A weak shortwave trough will traverse Colorado Thursday night into Friday. This most likely will only impact the mountains with light snow showers. However, Friday will be noticeable cooler in the plains than earlier in the week, with high temperatures barely reaching the 50s. Another system on Saturday could bring snow showers to the mountains again through Sunday. && .AVIATION /06Z TAFS through 06Z Wednesday/... Issued at 1213 AM MDT Tue Mar 18 2025 There is a significant threat of needing west all operations at KDEN between about 16z and 22z Tuesday. Gusty southwest winds will become more WSW with gusts to 35 knots around 16z, then more WNW with gusts to 40 knots after 19z. A cold front is expected 22z-23z with winds turning north with gusts to 40 knots. VFR conditions are expected through Tuesday, with a chance for snow showers waiting until Tuesday evening. && .FIRE WEATHER... Issued at 258 PM MDT Mon Mar 17 2025 The Red Flag Warning for the plains will end by 7 PM MDT early this evening. There were some fires over the plains this afternoon. On Tuesday, there will be elevated fire weather conditions over the southern half of Lincoln County in the afternoon for a couple hours. The rest of the CWA will be cooler with higher humidity levels. Elevated to near critical fire weather conditions are possible Wednesday and Thursday as an upper level ridge will build over our area. On Wednesday, fire weather conditions will be localized to the southern foothills with min RH in the high teens and wind gusts up to 25 mph. On Thursday there will be more widespread elevated fire weather conditions on the eastern plains and Palmer Divide due to a bit windier conditions. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM this morning to 6 AM MDT Wednesday for COZ031-033-034. Red Flag Warning from 10 AM this morning to 4 PM MDT this afternoon for COZ216-239>241-243>245-249. Red Flag Warning from 10 AM this morning to 7 PM MDT this evening for COZ246-247. && UPDATE...Danielson SHORT TERM.....RJK LONG TERM......Ideker AVIATION...Gimmestad FIRE WEATHER...RJK/Ideker
Hazardous weather outlook, Mar 17, 11:09 AM MDT, 16 hours before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Mon Mar 17 2025 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Mon Mar 17 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Warm, dry, and windy conditions will continue across the forecast area today. Rad Flag warnings are in effect from 11 AM MDT this morning through 7 PM MDT this evening for all of the plains, the southern Front Range Foothills and South Park. Winds gusts will get up to 60 mph this afternoon over the mountain ridging and windiest foothills locations. Gusts up to 40 mph are possible over the rest of the forecast area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another storm system will bring snow to the mountains by Tuesday morning, with rain and snow spreading across the plains Tuesday afternoon and changing to snow by evening. Strong winds gusting up to 55 mph are also expected Tuesday night, and some travel impacts from the snow and wind are likely over the mountain passes and possible in the foothills near Denver, and in the areas just south and southeast of Denver. While heavy snow is not expected on the plains, a combination of light snow and blowing snow is likely Tuesday evening. Additional weather systems are expected to bring light to moderate snow in the mountains and a chance of rain or snow at lower elevations Thursday night into Friday and again over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:00 PM MDT | Red Flag Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 9 more | 24 hr |
| Mar 18, 2:12 PM MDT | Blizzard Warning | BOU | Arapahoe, Douglas, Elbert, Lincoln, Washington | 15 hr |
| Mar 18, 3:58 PM MDT | Blowing Dust Advisory | BOU | Elbert, Lincoln | 6 hr |
Nearby
High Wind Warnings in Colorado, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.